Minnesota, 2023Extreme Cold in Minnesota, February 2 to 3, 2023
February 2 to 3, 2023 · NWS DLH · 7 events in 7 counties and zones
An expansive area of cold high pressure settled over the region the night of the 2nd into the morning of the 3rd. Air temperatures fell into the 20s and 30s below zero F and light winds led to wind chills in the 40s and 50s F below zero.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An expansive area of cold high pressure settled over the region the night of the 2nd into the morning of the 3rd. Air temperatures fell into the 20s and 30s below zero F and light winds led to wind chills in the 40s and 50s F below zero. The coldest wind chill was -52F near Birchdale in Koochiching County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 2, 5:41 PM CST, 3 hours 19 minutes earlier.
Area forecast discussion, Feb 2, 5:41 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
541 PM CST Thu Feb 2 2023
.DISCUSSION...(This evening through Wednesday)
Issued at 207 PM CST Thu Feb 2 2023
Summary: Arctic air is seeping in from the northwest today and our
temperatures have been falling steadily. The combination of winds
and cold air this evening will lead to dangerous wind chills
through the morning hours tomorrow for much of northern MN. Wind
Chill Warnings have been issued. A clipper system will pass through
beginning Friday evening and bring light snow to northern MN. The
tip of the Arrowhead could see a few inches of accumulation thanks
to the added lake effect component. Temperatures warm through the
weekend into the 20s and then 30s by the start of the work week.
A cold front has swept across the region today with arctic air
rushing in from the northwest. In the wake of the cold front a
strong pressure gradient has set up over the Northland leading to
windy conditions. With both the combination of the cold and winds
our apparent temperatures have continued to fall through the day.
Northern MN is set to upgrade to Wind Chill Warning after 6pm.
Model guidance suggests some low level clouds may be in the
vicinity of the Red River Valley tonight and could lead to warmer
temperatures across our western and northwestern areas. However
latest trends point to mostly clear conditions tonight. Therefore,
have opted to play it safe and keep our temperatures low and near
the statistical guidance. Friday will be less windy as the
surface high pressure moves overhead but high temperatures will
continue to remain in the single digits. There is some agreement
within the 12Z suite of model guidance for bringing a quick
clipper through Friday evening. The trajectory is still a bit
contested but overall should move through the Arrowhead bringing
very light snow and exiting Saturday morning. A little added lake
effect for the tip of the Arrowhead could lead to a couple inches
of snow.
The arctic air leaves the region this weekend as warm air advection
propels high temperatures back into the 20s. A moisture starved
clipper may move through Saturday night bringing light snow
accumulations across northern MN. As we head into the start of the
work week much warmer temperatures return to the Northland. Highs
will climb back into the 30s.
Looking at the extended forecast there does appear to be a signal
for a wintry system moving across the Northland early next week. The
fine details still elude us as model discrepancies remain high.
Cluster analysis is in good agreement with an upper level trough
digging into the desert southwest. There is higher disagreement
about a wave farther north across the Canadian Prairies. If the
northern wave manifests that may deflect the warmer system
carrying more moisture farther south. A lot of unknowns remain for
the system next week so we will have to wait and see how things
trend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 541 PM CST Thu Feb 2 2023
VFR flight conditions are expected through most of the period. Gusty
northwest winds will be easing late this evening and then veering to
the south-southwest on Friday. Cloud cover will increase from west
to east on Friday afternoon. There will be a chance of light snow
north of the Iron Range, with MVFR vsby reductions possible in
INL.
&&
.MARINE...
Issued at 207 PM CST Thu Feb 2 2023
Gusty northwest winds are streaming across the Lake this evening as
an arctic air mass moves in from the northwest. Small Craft
advisories run through tonight. Friday winds will back to out of the
southwest with speeds dwindling to 10 knots or less. This small
reprieve in windy conditions will be short-lived as winds will
increase overnight and may lead to hazardous conditions for small
vessels. Additionally, there is a risk for some freezing spray on
the northern side of the Outer Apostle islands this evening,
diminishing overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -26 1 -3 22 / 0 10 10 0
INL -33 0 -5 19 / 0 30 20 0
BRD -25 2 -3 28 / 0 0 0 0
HYR -26 3 -3 24 / 0 0 0 0
ASX -19 4 0 25 / 10 10 20 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST Friday for WIZ001>004-006>009.
MN...Wind Chill Advisory until 6 PM CST this evening for MNZ010>012-
018>021-026-035-037.
Wind Chill Warning until noon CST Friday for MNZ010>012-018>021-
026-035-037.
Wind Advisory until midnight CST tonight for MNZ020-021.
Wind Chill Advisory until noon CST Friday for MNZ025-033-034-036.
Wind Chill Advisory until noon CST Friday for MNZ038.
LS...Small Craft Advisory until 4 AM CST Friday for LSZ140>148-150.
&&
DISCUSSION...Britt
AVIATION...Unruh
MARINE...BrittHazardous weather outlook, Feb 2, 2:23 PM CST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
223 PM CST Thu Feb 2 2023
MNZ010>012-018>021-026-035-037-032030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-South Itasca-Northern Aitkin-
Carlton/South St. Louis-
223 PM CST Thu Feb 2 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota.
.DAY ONE...This afternoon and Tonight
Temperatures will continue falling this afternoon with wind chills
around with wind chills of 25 to 35 below zero expected. A Wind
Chill Advisory is in effect through this afternoon. Tonight into
Friday morning, with actual temperatures of 25 to 40 below and
wind chills of 40 to 50 below zero are expected. A Wind Chill
Warning goes into effect at 6PM this evening through Friday
morning.
Gusty winds up to 45 mph are expected along the North Shore
through this evening. A Wind Advisory is in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Cold temperatures and wind chills continue into Friday morning
and a Wind Chill Warning is in effect until Noon.
Light snow with totals up to 3 inches are possible Friday night,
mainly for portions of the Arrowhead in Lake and Cook counties.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed today or tonight.
MNZ025-033-034-036-038-WIZ001>004-006>009-032030-
North Cass-South Cass-Crow Wing-South Aitkin-Pine-Douglas-
Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
223 PM CST Thu Feb 2 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Tonight into Friday morning temperatures will plummet, with
actual temperatures of 15 to nearly 30 below and wind chills of
25 to 40 below zero. A Wind Chill Advisory is in effect through Friday
morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Cold temperatures and wind chills continue into Friday morning
and a Wind Chill Advisory is in effect until Noon.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed today or tonight.
LSZ121-140>148-150-032030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
223 PM CST Thu Feb 2 2023
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Strong northwest winds are expected through tonight with the strongest
winds along the North Shore. The northwest winds will cause
building waves along the South Shore through this evening. Small
Craft Advisories are in effect for today and tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Breezy southwest winds Friday night through Saturday, leading to
conditions that may be hazardous for small craft.
JDS
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Extreme Cold/Wind Chill, Southern Cook
- When
- February 2, 9:00 PM CST to February 3, 10:00 AM CST
- Where
- Southern Cook forecast zone
- Reported by
- AWOS
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Wind chills as low as -51F were experienced for an 11-hour period the night of the 2nd into the morning of the 3rd. The lowest temperatures were recorded at the Grand Marais airport.
Extreme Cold/Wind Chill, Central St. Louis
- When
- February 3, 12:00 AM CST to 5:00 AM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
A personal weather station near Hibbing recorded a minimum wind chill of -44F during the early morning hours of the 3rd.
Extreme Cold/Wind Chill, Southern St. Louis / Carlton
- When
- February 3, 12:00 AM CST to 5:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- ASOS
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Winds chills fell to -42F at the Duluth airport during the early morning hours of the 3rd.
Extreme Cold/Wind Chill, Northern St. Louis
- When
- February 3, 1:00 AM CST to 2:00 AM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- AWOS
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Wind chills briefly fell to -41F at Orr during the early morning hours of the 3rd.
Extreme Cold/Wind Chill, Northern Cook / Northern Lake
- When
- February 3, 1:00 AM CST to 8:00 AM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- RAWS
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Wind chills dropped as low as -43F during the morning hours of the 3rd at the Fernberg RAWS station near Ely.
Extreme Cold/Wind Chill, Koochiching
- When
- February 3, 2:00 AM CST to 9:00 AM CST
- Where
- Koochiching forecast zone
- Reported by
- ASOS
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Wind chills dropped into the 40s and 50s below zero across the county with a coldest reading of -52F near Birchdale.
Extreme Cold/Wind Chill, Southern Lake
- When
- February 3, 4:00 AM CST to 7:00 AM CST
- Where
- Southern Lake forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
A personal weather station near Knife River recorded a minimum wind chill of -42F the morning of the 3rd.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Strong Wind in New York, February 2 to 4, 2023$6,000 · 46 events
- High Wind in Wyoming, February 2 to 3, 202354 kt wind · 3 events
- Extreme Cold in Minnesota, February 2 to 3, 20233 events
- Winter Weather in Michigan, February 2 to 3, 20231 event
- Dense Fog in Colorado, February 2, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082512, 1082510, 1082514, 1082508, 1082509, 1082507, 1082511.